Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 103, NWS Columbia, SC

July 16, 20244 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2024, 3:59 PM EDT for 4 counties in South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2024, 3:59 PM EDT (19:59 UTC)
Expired
Jul 16, 2024, 4:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:02 PM EDTTSTM WND DMG1 Ese Saint Matthews, SCReported trees down near the Town of St. Matthews.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS52 KCAE 161959
SVRCAE
SCC017-027-075-085-162045-
/O.NEW.KCAE.SV.W.0103.240716T1959Z-240716T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
359 PM EDT Tue Jul 16 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  West central Clarendon County in central South Carolina...
  Southwestern Sumter County in central South Carolina...
  Central Orangeburg County in central South Carolina...

* Until 445 PM EDT.

* At 359 PM EDT, a severe thunderstorm was located near St. Matthews,
  or near Brookdale, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
  Airport, Santee State Park, Claflin College, Edisto Gardens, South
  Carolina State University, Santee, Cameron, Poplar Creek Landing,
  Rimini, Stumphole Landing, Yonder Field, Wilkinson Heights, Prince
  of Orange Mall, Creston, Lone Star, and Low Falls Landing.

This includes the following highways...
 Interstate 26 between mile markers 139 and 158.
 Interstate 95 near mile marker 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8090 3369 8088 3372 8048 3340 8050
TIME...MOT...LOC 1959Z 260DEG 13KT 3360 8079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
1 follow-up statement
847 
WWUS52 KCAE 162022
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
422 PM EDT Tue Jul 16 2024

SCC017-027-075-085-162045-
/O.CON.KCAE.SV.W.0103.000000T0000Z-240716T2045Z/
Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-
422 PM EDT Tue Jul 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN CALHOUN...WEST CENTRAL CLARENDON...SOUTHWESTERN
SUMTER AND CENTRAL ORANGEBURG COUNTIES...

At 422 PM EDT, a severe thunderstorm was located near St. Matthews,
or 10 miles northeast of Brookdale, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
Airport, Santee State Park, Claflin College, South Carolina State
University, Santee, Cameron, Poplar Creek Landing, Rimini, Stumphole
Landing, Yonder Field, Wilkinson Heights, Creston, Lone Star, and Low
Falls Landing.

This includes the following highways...
 Interstate 26 between mile markers 147 and 158.
 Interstate 95 near mile marker 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8090 3357 8079 3370 8076 3372 8048
      3340 8050
TIME...MOT...LOC 2022Z 260DEG 13KT 3361 8069 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:59 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 16, 1:59 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Columbia SC
159 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Shower and thunderstorm chances increase during the mid-week
period as a trough sets up over the eastern US and a cold front
approaches from the northwest. This boundary is expected to stall
over the Southeastern US during the late week period keeping
elevated rain chances in the forecast. A gradual decrease in daytime
temperatures can be expected through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Hot and humid conditions once again with heat indices of 105+,
resulting in a Heat Advisory for the eastern central and  eastern
Midlands.
- Isolated to scattered thunderstorms possible once again this
afternoon and evening, with some strong winds possible.

Upper level trough over the upper Midwest this afternoon which
is expected to amplify a bit by this evening. A southern stream
low was located over TX with trough extending to the northeast
to TN. Short wave noted over north AL with convection developing
ahead of it in northwest GA. Upper ridging continues over
SC/east GA with axis over the Piedmont. At the surface, the
Piedmont trough remains in place with weak surface convergence
noted into the Midlands at 16z. Precipitable water remains high
near 2 inches with lower values to the west. The air mass is
moderately to strongly unstable at the moment mainly due to
strong diabatic heating and resulting steep low to mid level
lapse rates around 8.5C/km. With some mixing some drier low-
level air this afternoon, expect surface CAPE around 2500-3000
J/kg. The overall forcing today looks a little weaker than
yesterday with short waves mainly to the northwest of the area.
Convection may be focused near weak surface convergence near the
Piedmont trough/west Midlands/CSRA and sea breeze in the east.
Also, outflow boundaries from yesterday. The 12z HRRR shows
limited convective coverage, while the overall HREF suggests
scattered. NBM suggests scattered, so continued low chance pops
for the entire area this afternoon into the early evening then
diminishing. Temperatures running a little cooler than yesterday
at this time but expect highs in the mid to upper 90s. With the
high humidity, heat advisory for the east Midlands appears on
track. Muggy again tonight with lows in the mid to upper 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Scattered to numerous showers and thunderstorms expected during
the afternoon and evening which may produce locally heavy rainfall
- A few thunderstorms may be strong with gusty winds as the primary
hazard
- Continued hot and humid but with lower Heat Index values

Upper trough will continue to dig into the eastern half of the CONUS
in response to a building ridge out west. Meanwhile, PWATs will
remain between 1.75 and 2.25 inches as moisture continues to move
into the region around the Bermuda High. The continued lack of
steering flow combined with the high moisture could result in areas
of localized heavy rainfall and potential hydrological issues due to
slow moving and/or training thunderstorms. The Day 2 CSU MLP
highlights a large area of higher wind probabilities that stretches
from the Pee Dee through Massachusetts. Given adequate instability
and inverted-V soundings, would not be surprised if we see a few
stronger thunderstorms which could produce locally gusty winds and
perhaps hail as well, similar to what we saw yesterday. Another hot
and humid day is expected with forecast peak heat index values just
below criteria. Will need to monitor for the possibility of one more
day of heat products but the likelihood appears lower at this time.
Having said that, time outdoors should be limited during peak
heating regardless of whether a Heat Advisory is issued.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Message(s):

- A stalled frontal bounday will keep shower and thunderstorm
chances in the forecast through the period
- Near to below normal daytime temperatures expected starting on
Friday

A cold front approaches the region on Thursday, stalling across the
Southeastern US. The front, combined with passing short waves, are
expected to promote the development of scattered to numerous showers
and thunderstorms each day through the extended with widespread rain
most likely Thursday and Friday. The potential for locally heavy
rainfall and possible flash flooding in addition to a few stronger
thunderstorms producing localized wind gusts will continue through
the long term. Due to the expected increase in cloud cover and
higher rain chances, temperatures are expected to be lower on
Thursday with near to below normal values likely for the remainder
of the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected through the TAF period.

Weak surface trough over the area may provide some convergence.
Air mass is moderately to strongly unstable. Scattered cumulus
will develop through the afternoon. Forcing for convection
limited to low level convergence. Expect scattered thunderstorms
this afternoon but confidence too low to include in terminals at
this time. Any convection should diminish after 00z. So
scattered cumulus with some higher mid level clouds by evening.
Winds southwest 10 knots with a few higher gusts this afternoon.
Models show a low-level jet tonight around 20 knots so south-
southwest winds may stay up overnight but less than 10
knots.

EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-022-
     027>029-031-037-038-041-115-116-135>137.
GA...None.

&&

In the hours before

Local storm report, Jul 16, 3:19 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     2 NE Hopkins            33.93N 80.86W
07/16/2024                   Richland           SC   Public

            Corrects previous tstm wnd dmg report from 2
            NE Hopkins. SCDPS website reported tree in
            roadway at the intersection of Air Base Road
            and Crosshill Road. Time estimated by radar.

0242 PM     Tstm Wnd Dmg     1 S Horrell Hill        33.93N 80.84W
07/16/2024                   Richland           SC   Dept of Highways

            Corrects previous tstm wnd dmg report from 1
            S Horrell Hill. SCDPS website reported tree
            in roadway at the intersection of Horrell
            Hill Road and Saddlemount Drive. Time
            estimated by radar.

&&
Local storm report, Jul 16, 3:36 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
336 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     2 SSW Hopkins           33.87N 80.90W
07/16/2024                   Richland           SC   Dept of Highways

            SCDPS website reported tree in roadway at
            the intersection of Bluff Road and Lower
            Richland Boulevard. Time estimated by radar.

0250 PM     Tstm Wnd Dmg     9 SSE Elgin             34.06N 80.70W
07/16/2024                   Richland           SC   Dept of Highways

            SCDPS website reported tree in roadway at
            the intersection of McCords Ferry Road
            (Highway 601) and Screaming Eagle Road. Time
            estimated by radar.

0241 PM     Tstm Wnd Dmg     2 NE Hopkins            33.93N 80.86W
07/16/2024                   Richland           SC   Dept of Highways

            Corrects previous tstm wnd dmg report from 2
            NE Hopkins. SCDPS website reported tree in
            roadway at the intersection of Air Base Road
            and Crosshill Road. Time estimated by radar.

&&
Special weather statement, Jul 16, 3:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Tue Jul 16 2024

GAZ063>065-077-162030-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
339 PM EDT Tue Jul 16 2024

...Strong thunderstorms will impact portions of McDuffie, Columbia,
northwestern Burke and Richmond Counties through 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thomson-McDuffie County Airport to 6 miles west
of Gough. Movement was northeast at 30 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Eisenhower, Augusta,
Hephzibah, Harlem, Appling, Glendale, Gough, South Augusta, Midtown,
Riverwood, Summerville, Wrightsboro, Augusta Mall, Daniel Field,
Augusta Regional Airport, and Village Plaza Shopping Center.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 200.
 Interstate 520 in Georgia between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3369 8222 3361 8217 3358 8207 3349 8199
      3346 8193 3341 8191 3341 8195 3334 8194
      3331 8184 3329 8186 3326 8183 3325 8185
      3322 8181 3301 8228 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3357 8263
TIME...MOT...LOC 1938Z 246DEG 25KT 3354 8253 3307 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 16, 3:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Tue Jul 16 2024

GAZ040-162015-
Lincoln GA-
346 PM EDT Tue Jul 16 2024

...A strong thunderstorm will impact portions of Lincoln County
through 415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincolnton, or 10 miles east of Washington, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincolnton, Elijah Clark State Park, Double Branches, Loce, Amity
Recreation Area, Bussey Point Campground, Clay Hill Campground, New
Hope, Knox Scout Reservation, Cherokee Boat Ramp, and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 8245 3383 8234 3378 8230 3376 8225
      3370 8224 3369 8228 3370 8230 3369 8235
      3365 8244 3365 8245 3364 8247 3364 8248
      3369 8252 3381 8259
TIME...MOT...LOC 1945Z 246DEG 25KT 3372 8256

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 16, 3:49 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
349 PM EDT Tue Jul 16 2024

SCZ028-031-037-038-135>137-162045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
349 PM EDT Tue Jul 16 2024

...A strong thunderstorm will impact portions of Calhoun,
southwestern Clarendon, southwestern Sumter, central Orangeburg and
southeastern Richland Counties through 445 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 10 miles north of Brookdale, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Pinewood, Cameron, Paxville,
Vance, Poplar Creek Landing, Rimini, Fort Motte, Stumphole Landing,
and Prince of Orange Mall.

This includes the following highways...
 Interstate 26 between mile markers 132 and 158.
 Interstate 95 between mile markers 92 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 8038 3346 8100 3383 8091 3378 8028
TIME...MOT...LOC 1949Z 263DEG 14KT 3368 8082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Local storm report, Jul 16, 3:57 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
357 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Dmg     9 W Saint Matthews      33.68N 80.93W
07/16/2024                   Calhoun            SC   Dept of Highways

            Reported a tree down near the intersection
            of Bull Swamp Road and Fringetree Road. The
            tree was across the road and was struck by a
            vehicle. Injuries unknown at this time.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTAreal Flood AdvisoryCAERichland46 min
Jul 15, 8:47 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Jul 15, 8:49 PM EDTSpecial Weather StatementCAEEdgefield41 min
Jul 15, 9:13 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield32 min
Jul 15, 10:14 PM EDTSevere Thunderstorm WarningCAELancaster46 min
Jul 15, 10:43 PM EDTSpecial Weather StatementCAELancaster17 min
Jul 16, 2:56 AM EDTHeat AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster and 5 more14 hr
Jul 16, 2:08 PM EDTSpecial Weather StatementCAEAiken52 min
Jul 16, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Jul 16, 2:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter36 min
Jul 16, 2:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 2:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
Jul 16, 3:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland33 min
Jul 16, 3:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jul 16, 3:23 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min
Jul 16, 3:49 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg56 min
Jul 16, 4:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jul 16, 4:13 PM EDTSpecial Weather StatementCAELee47 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 16, 4:44 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick31 min
Jul 16, 4:47 PM EDTSpecial Weather StatementCAEClarendon58 min
Jul 16, 5:42 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg63 min
Jul 16, 6:22 PM EDTSpecial Weather StatementCAELexington38 min
Jul 16, 7:09 PM EDTSpecial Weather StatementCAEBamberg, Barnwell36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.